GIST Treatment: Durability of Response and Challenges

Transcript:

Jonathan Trent, MD, PhD: About the FDA approval, you were part of the NAVIGATOR study as I was, and I wonder what you think. We’ve seen the response rates. What do you think about the durability of response? Do you think that it’s the real deal?

Neeta Somaiah, MD: I think it is; the median duration of response wasn’t reached in what was reported in those 42 patients. The duration is quite long the patients derive benefit from, and this drug is so sensitive for the patients with D842V mutations that actually they do well even on a lower dose.

Jonathan Trent, MD, PhD: Yes, good point.

Neeta Somaiah, MD: Because quite often this drug does require dose modifications. But thankfully because of the sensitivity I’m quite quick to dose reduce for the patients with PDGFR [platelet-derived growth factor receptor] mutations, and they do well long term.

Jonathan Trent, MD, PhD: Many have compared this drug to our first use of imatinib in the very early clinical trials—phase II, phase III trials—where we had patients with KIT-mutated GISTs [gastrointestinal stromal tumors] that had never been treated before, and imatinib was introduced, and it was this huge home run. Because pre-imatinib, the overall survival on median for a GIST patient was 9 months. Now there are data suggesting that GIST patients when metastatic may be surviving 7 years, and I’m sure you have some in your practice who have had metastatic GIST for almost 2 decades.

Neeta Somaiah, MD: Right. They were some of the first people who got imatinib way back in 2002.

Jonathan Trent, MD, PhD: Yes. I think avapritinib is going to be analogous. I think we, as the data unfold over time, are going to see this agent impacting patients’ lives in an incredibly meaningful way.

Neeta Somaiah, MD: Right. And when you think about, as a thought, for the patients with PDGFR mutations, what do you think their natural history is? Because when I’m treating these patients before avapritinib was approved, some patients do have a more slowly progressing trajectory than some of the patients with KIT mutations, and some of them of course progress really fast. But the way I’m seeing it, both of those populations seem to respond really well to avapritinib right now.

What about the adverse effects though? We briefly touched on the dose reduction, so what are the challenges you have faced, or are most prominent to you with avapritinib in your patients?

Jonathan Trent, MD, PhD: I think that’s a very good question and very important. As I said earlier, with any of these agents, whether it’s targeted therapy, immunotherapy, chemotherapy, there are going to be adverse effects. No agent comes with no adverse effects. So the adverse effects that I commonly see with avapritinib include many that are similar with other TKIs [tyrosine kinase inhibitors]. There can be some fatigue. There can be some nausea. There can be a little bit of loose stool, soft stools. Those are largely manageable. There may be some laboratory effects. You might see a decrease a little bit in hemoglobin. But they’re all fairly mild, manageable. Hand-foot syndrome is fairly rate, especially compared to sunitinib or regorafenib.

The one thing I think that we’re still discussing is the cognitive effects that we’ve seen on the clinical trial. It seems to be very rare. It seems to be a small percentage of patients, but it does seem to be real. And what I’ve seen with my patients is sometimes they might be a little forgetful, not remembering where the keys are. They might have a little difficulty sometimes with word finding. I think those are the issues that I have seen in a small percentage of patients, probably single digit.

And the way I’ve managed it is I’ve held the dose usually until the symptoms clear up, and then I usually dose reduce. And that’s been my approach to management of the cognitive effects. And it’s been, at least in the patients I’ve treated, pretty successful.

Neeta Somaiah, MD: Yes. And I think it’s good to point out; I think when they reported close to 50% CNS [central nervous system] abnormalities, it was for the higher dose with the initial phase I/II study. With the higher dosing there was just a higher rate. And again I think that the challenge has been not being able to define it well, and they put into that bucket the CNS hemorrhage that they saw, which is rare. But that’s something to watch out for, people who have CNS bleeds. But what you’re talking about, the memory impairment, has been difficult to quantify, so to speak. And I think with the dose of 300 mg that was finally selected, it actually is less common. But I think we still need to figure out a way to follow these patients to pick it up, so we can do those dose reductions early so it doesn’t become a big hindrance to their quality of life.

In your practice are you doing any kind of testing for their mental status before you start?

Jonathan Trent, MD, PhD: That’s a good question. I’m not doing baseline neurocognitive testing. But I do work with our neurologist and our neuro-oncologist if I see any symptoms at all, or if a patient’s spouse mentions any symptoms at all. We do have a referral to neurocognitive testing by our neurologist. And we have a neurologist who specializes in neurocognitive dysfunction from systemic therapies. They do a full assessment. And importantly they rule out other causes, because there can be other causes, other types of, for instance, unmasking in Alzheimer disease or other dementia. They do evaluate for other causes and then optimize the patient’s care. And that’s how we monitor. But I think part of monitoring is not just asking the patient, it’s asking the spouse or other caregiver family members who are living with the patient day to day.

Neeta Somaiah, MD: Correct. I think as we get more data we’ll learn maybe it’s a higher propensity in the older population, but we don’t know all of that yet. And as you mentioned, anemia seems to be the other thing. I counsel patients, that’s why I do get laboratory tests done every 2 weeks because you see a higher, more significant anemia that sometimes requires transfusions, things that we aren’t used to seeing with the other TKIs. So those are the 2 things, and then maybe edema.

Transcript Edited for Clarity

Related Videos
View All
Related Content